Oklahoma, 2024

Flash Flood and Flooding in Oklahoma, November 8, 2024

November 8, 2024 · NWS OUN · 5 events in 3 counties and zones

A vorticity maxima, embedded within a broader closed upper low along the Great Divide, rotated out across the Southern High Plains on the 8th. Widespread showers and thunderstorms produced locally heavy rainfall across portions of the area that, combined with heavy rains during prior days, led to a few reports of urban and stream flooding across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A vorticity maxima, embedded within a broader closed upper low along the Great Divide, rotated out across the Southern High Plains on the 8th. Widespread showers and thunderstorms produced locally heavy rainfall across portions of the area that, combined with heavy rains during prior days, led to a few reports of urban and stream flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 7, 10:51 PM CST, 3 hours 55 minutes earlier. Its key messages:

  • Updated at 1048 PM CST Thu Nov 7 2024
  • Heavy rainfall and flooding possible tonight through Friday.
  • A few strong to severe thunderstorms are possible this evening into early Friday morning.
  • Cooler and dry this weekend then warmer.
Area forecast discussion, Nov 7, 10:51 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1051 PM CST Thu Nov 7 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1048 PM CST Thu Nov 7 2024

- Heavy rainfall and flooding possible tonight through Friday.

- A few strong to severe thunderstorms are possible this evening into
  early Friday morning.

- Cooler and dry this weekend then warmer.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 244 PM CST Thu Nov 7 2024

A nearly stationary upper low near the Arizona/New Mexico border is
still expected to move slowly eastward tonight into Friday.  The low
is then forecast to lift north and northeast across the Panhandles
and far western Kansas Friday afternoon into Saturday.  Deep
isentropic ascent in advance of this system, is resulting in an
increase in cloud cover and scattered showers and thunderstorms.
A few strong to severe thunderstorms have developed across northern
Texas this morning and afternoon.  Elevated instability across
western north Texas and far southern Oklahoma per RAP soundings is
around 500-750 J/kg with deep cloud layer shear over 60 kts.
Therefore, a few strong to severe will remain possible through the
afternoon and into at least evening.

Overnight, surface low pressure is expected to become better
developed across West Texas in response to the approaching low. This
will help maintain a northeast to east flow across much of Oklahoma
and western north Texas.  This will also aid in advecting higher
dewpoint air northward into at least our western north Texas
counties.  At this time, it appears better boundary layer moisture
will remain mainly south of our Texas counties, so any strong to
severe storms will mainly pose a risk of hail and or wind.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 244 PM CST Thu Nov 7 2024

It still appears the main story with this event will be areas of
excessive rainfall, starting Thursday evening and continuing through
at least Friday evening.  Record to near-record PW values, and a
rather deep warm cloud layer will result in rather efficient
rainfall rates/amounts. Storm total rainfall amounts are expected
to be in the 2 to 4 inch range, especially across the western
half/third of Oklahoma and northern Texas. However, there is
roughly a 30-40 percent probability of rainfall amounts exceeding
5 inches, especially across parts of southwestern Oklahoma and
northern Texas. More localized amounts of 6 inches are also
possible. With any heavy rain event, still some uncertainty with
how far north and east the heaviest rain will occur. Plan to add a
few more counties to the east of the current Flood Watch.

Most of the rainfall is expected to move east of I-35 by mid evening
Friday and mainly confined to eastern Oklahoma after midnight.
Cooler and drier weather will prevail Saturday.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 244 PM CST Thu Nov 7 2024

Overall no changes were made to the long term period.  There is some
potential for a freeze by early Thursday morning of next week.  If
this occurs, it should mainly impact parts of western and northern
Oklahoma.

Issued at 245 AM CST Thu Nov 7 2024

The period looks to feature mostly dry surface conditions and nil
weather impacts. Quasi-zonal flow looks to emerge across the Plains
into the early week, with a slow warming trend expected. Some
locations across western-north Texas have a medium (40-60%) chance
to see 80-degree high temperatures on Tuesday. By the midweek,
attention will turn towards the potential for the passage of another
high-amplitude upper system across the central CONUS. At this
update, some precipitation potential and arrival of a frontal
passage (cooler temperatures) are advertised. Details on this system
will come into better focus into this weekend.

Ungar

&&

.AVIATION...
(06Z TAFS)
Issued at 1048 PM CST Thu Nov 7 2024

Widespread rain and embedded thunderstorms will continue tonight
and through the day tomorrow before the activity begins to shift
east Friday evening. Along with the precip widespread MVFR and IFR
conditions will also occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  63  45  62 /  80  90  70   0
Hobart OK         51  65  40  64 / 100 100  30   0
Wichita Falls TX  61  68  45  66 /  90  90  40   0
Gage OK           42  55  36  60 / 100 100  40   0
Ponca City OK     47  61  45  61 /  60  80  90  10
Durant OK         60  68  52  69 /  40  90  90  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ009>012-014>018-
     021>024-027-033>038-044.

TX...Flood Watch through Friday evening for TXZ083>089.

&&

NEAR TERM...06
SHORT TERM...06
LONG TERM....06
AVIATION...30

In the hours before

Special weather statement, Nov 8, 1:02 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Norman OK
102 AM CST Fri Nov 8 2024

TXZ089-080730-
Archer TX-
102 AM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of central Archer
County through 130 AM CST...

At 101 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lake Kickapoo, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Archer City and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 9867 3353 9885 3379 9886 3374 9854
TIME...MOT...LOC 0701Z 190DEG 15KT 3356 9875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Nov 8, 1:32 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
132 AM CST Fri Nov 8 2024

TXZ086-089-080800-
Wichita TX-Archer TX-
132 AM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of northeastern Archer
and southeastern Wichita Counties through 200 AM CST...

At 131 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles north of Archer City, moving north at 20 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Lakeside City, and Pleasant
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3361 9857 3363 9874 3396 9875 3391 9846
TIME...MOT...LOC 0731Z 189DEG 18KT 3369 9865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Nov 8, 1:33 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Norman OK
133 AM CST Fri Nov 8 2024

TXZ090-080800-
Clay TX-
133 AM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of southwestern Clay
County through 200 AM CST...

At 132 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Windthorst, moving north at 30 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Arrowhead, Bluegrove, Shannon, and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3347 9840 3375 9838 3370 9806 3346 9815
      3347 9838
TIME...MOT...LOC 0732Z 190DEG 25KT 3344 9830

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11

The radar

The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Comanche

When
November 8, 2:46 AM CST
Where
Comanche forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Lawton-Fort Sill Regional Airport (KLAW) observation. Probable wake low wind gust event.

Flash Flood, Garfield

When
November 8, 4:00 AM CST to 8:00 AM CST
Where
Garfield County, 0.42 mi S of Breckinridge to 2.92 mi SSE of Breckinridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.434, -97.730

Heavy rainfall caused Black Bear Creek to rise out of its banks, flooding a portion of North 102nd Street. The roadway was closed between Breckinridge Road and U.S. Highway 412. Emergency management relayed images showing floodwaters approaching at least one house. Event time is approximate.

Flood, Garfield

When
November 8, 4:00 AM CST to 4:00 PM CST
Where
Garfield County, 2.23 mi NE of Waukomis to 2.01 mi NE of Waukomis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.304, -97.873

Heavy rainfall caused Hackberry Creek to rise out of its banks, inducing a long-duration period of roadway flooding across Leona Mitchell Boulevard. Event time is approximate.

Flood, Garfield

When
November 8, 4:00 AM CST to 4:00 PM CST
Where
Garfield County, 4.21 mi S of Carrier to 4.23 mi S of Carrier
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.420, -98.007

Floodwaters washed out a bridge over a dry creek bed along West Willow Road on the 8th. Event time is approximate.

Flood, Tillman

When
November 8, 1:00 PM CST to 4:00 PM CST
Where
Tillman County, 0.69 mi SSE of Frederick to 0.81 mi SSE of Frederick
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.380, -99.018

Relayed images show minor flooding across portions of the Frederick community, including water encroaching on a motel along U.S. Highway 183. Event time is approximate.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220551, 1223793, 1223803, 1223805, 1223806.